Missouri, 2023

Hail and Damaging Wind in Missouri, May 8, 2023

May 8, 2023 · NWS LSX · 8 events in 3 counties and zones

A strong cold front moved south through the region with plenty of instability, high mid-level lapse rates and strong 0 to 6km bulk shear. Given this environment, a number of storms became severe with widespread reports of large hail, some in excess of 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved south through the region with plenty of instability, high mid-level lapse rates and strong 0 to 6km bulk shear. Given this environment, a number of storms became severe with widespread reports of large hail, some in excess of 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 1:40 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 8, 1:40 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
240 PM CDT Mon May 8 2023

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 235 PM CDT Mon May 8 2023

Outflow from the overnight activity is a bit harder to pickout
now on latest surface analysis, though the cold front is making
some progress to the south. The front extends from southeastern KS
northeastward through central MO then into central Illinois. The
latest visible satellite loop showing some agitated cu over
southern Missouri, especially along the I-44 corridor, with the
back edge of CU field along the I-70 corridor near the location of
the cold front. As for instability, the latest SPC mesoanalysis
has surface based CAPE 4500+ J/kg in this area with little to no
CIN, ML lapse rates up to 8.5 C/km, and 0 to 6km bulk shear
between 40 and 50 kts. So expect storms will begin developing in
this area between 20z and 21z, then slide south through through
the evening hours before tapering off by 06z Tuesday. As for the
main severe threat with these storms, it will be very large hail
(2"+) and damaging winds.

Weak surface ridge will begin to build in late tonight. Even with
upper level ridging building in as well, the latest deterministic
and ensemble model runs are indicating that a weak upper level
shortwave will slide along periphery of the ridge, then slide
southeast through western MO due to surface ridging. So any
precipitation with this shortwave will stay well west of the
forecast area through Tuesday night.

As for temperatures, lows tonight will remain a bit above normal in
the mid 50s to low 60s. Highs on Tuesday will be in the mid 70s to
low 80s with lows between 55 to 60 degrees.

Byrd

.LONG TERM...  (Wednesday through Next Monday)
Issued at 235 PM CDT Mon May 8 2023

Upper level ridge will remain over the region through mid week,
while an upper level trough will move on shore and deepen over the
western CONUS. The trough will begin to lift out towards the region
on Wednesday. The first in a series of shortwaves will eject out of
the southwestern US towards the forecast area during the day on
Wednesday. However, moisture and instability will be limited with
the best chances of any rain over the central Plains through
Wednesday night. The next best chance of rain will be Thursday
afternoon. However, the latest deterministic as well as ensembles
continue to have differences in timing, strength and location for
each round of activity through next weekend.

Temperatures will remain above normal through the rest of the
forecast period.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1230 PM CDT Mon May 8 2023

Kept MVFR ceilings at KCOU through 19z. Otherwise, VFR flight
conditions through the forecast period. Also, with best chances of
rain south of TAF sites, kept TAFs dry. Winds will continue to
veer this afternoon through evening, eventually becoming
northerly. By Tuesday morning, winds will veer to the northeast to
east for remainder of forecast period.

Byrd
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     59  79  59  81 /  10   0   5   5
Quincy          55  77  56  79 /   0   0   5  10
Columbia        58  81  59  82 /  10   5  20  20
Jefferson City  59  82  59  84 /  10  10  20  20
Salem           57  77  54  78 /  30   0   0   5
Farmington      59  79  55  80 /  60  10   5  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 8, 1:44 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
244 PM CDT Mon May 8 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
244 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are possible this afternoon and evening mainly
along and south of I-44. Primary hazards are very large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms across portions of the area
Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Byrd

The radar

The St Louis radar (KLSX), 135 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Reynolds

When
May 8, 4:58 PM CST
Where
Reynolds County, 4.83 mi NW of Greeley
Measured
2.5 in hail
Reported by
Public
Coordinates
37.567, -91.246

Hail, Iron

When
May 8, 5:15 PM CST
Where
Iron County, 0.52 mi NNE of Buick
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
37.607, -91.128

Hail, Reynolds

When
May 8, 5:55 PM CST to 6:02 PM CST
Where
Reynolds County, 1.12 mi WSW of Oates to 1.53 mi SW of Oates
Measured
1 in hail
Reported by
Social Media
Coordinates
37.567, -91.070

Hail, Iron

When
May 8, 6:30 PM CST
Where
Iron County, 1.93 mi WSW of Bixby
Measured
1 in hail
Reported by
Public
Coordinates
37.660, -91.113

Hail, Iron

When
May 8, 6:36 PM CST
Where
Iron County, 0.52 mi ESE of Annapolis to 1.26 mi ESE of Annapolis
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.366, -90.712

Hail, Crawford

When
May 8, 6:44 PM CST
Where
Crawford County, 2.76 mi E of Bourbon to 3.46 mi E of Bourbon
Measured
2.5 in hail
Reported by
Social Media
Coordinates
38.153, -91.179

Several posts on Facebook with pictures.

Hail, Reynolds

When
May 8, 7:00 PM CST
Where
Reynolds County, 3.93 mi NNW of Greeley
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
37.570, -91.213

Via broadcast media with a picture.

Thunderstorm Wind, Reynolds

When
May 8, 7:49 PM CST
Where
Reynolds County, 3.82 mi NNW of Ruble
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.200, -90.950

Thunderstorm winds blew down several trees onto Highway 21 about 3 miles south of Ellington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103915, 1103918, 1103921, 1103932, 1103933, 1103935, 1103934, 1103936.